Alert archive / Texas / Tornado Warnings in 2023

Tornado Warning 41, NWS Fort Worth, TX

May 4, 2023Montague County, Texas

NWS Fort Worth, TX issued this tornado warning at May 4, 2023, 7:19 PM CDT for Montague County, Texas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2023, 7:19 PM CDT (00:19 UTC)
Expired
May 4, 2023, 8:00 PM CDT
In force
41 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.5 in

County Montague County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 117 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 4, 2:54 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 0.3 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2023-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1619 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2023-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1619 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
792 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

832 
WFUS54 KFWD 050019
TORFWD
TXC337-050100-
/O.NEW.KFWD.TO.W.0041.230505T0019Z-230505T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Fort Worth TX
719 PM CDT Thu May 4 2023

The National Weather Service in Fort Worth has issued a

* Tornado Warning for...
  Southern Montague County in north central Texas...

* Until 800 PM CDT.
    
* At 717 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Bellevue, or 7 miles northwest of Bowie, moving
  east at 35 mph.

  HAZARD...Tornado and ping pong ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Bowie around 725 PM CDT.

Other locations impacted by this tornadic thunderstorm include
Fruitland, Stoneburg, Montague, Mallard and Forestburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

&&

LAT...LON 3367 9748 3344 9749 3343 9764 3353 9798
      3373 9798
TIME...MOT...LOC 0017Z 282DEG 30KT 3363 9795 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN

$$

Reeves
1 follow-up statement
844 
WWUS54 KFWD 050035
SVSFWD

Severe Weather Statement
National Weather Service Fort Worth TX
735 PM CDT Thu May 4 2023

TXC337-050100-
/O.CON.KFWD.TO.W.0041.000000T0000Z-230505T0100Z/
Montague TX-
735 PM CDT Thu May 4 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR SOUTHERN
MONTAGUE COUNTY...
    
At 735 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Bowie, moving east at 25 mph.

HAZARD...Tornado and ping pong ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
southern Montague County, including the following locations...
Montague, Mallard and Forestburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! If you are outdoors, in a mobile home, or in a
vehicle, move to the closest substantial shelter now!  Get to an
interior room on the lowest floor of a sturdy building and avoid
windows.

&&

LAT...LON 3355 9789 3370 9787 3367 9748 3344 9759
TIME...MOT...LOC 0035Z 282DEG 24KT 3360 9782 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN

$$

Reeves

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this tornado warning went out at May 4, 6:59 PM CDT, 20 minutes earlier.

Area forecast discussion, May 4, 6:59 PM CDT, 20 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
659 PM CDT Thu May 4 2023

...New Short Term, Aviation...

.SHORT TERM... /NEW/
/Through Friday Evening/

Scattered thunderstorms that developed along a dryline late this
afternoon with support from a passing mid-level shortwave are
currently pushing eastward into our forecast area. We are
continuing to monitor two areas for the greatest potential for
thunderstorms and severe weather. The first is across portions of
western north Texas where a cluster of thunderstorms has developed
near the intersection of the dryline and an outflow boundary from
this morning's storms. Locally backed flow may allow for a
slightly better, albeit still low, potential for a tornado or two
through the evening as this activity progresses east-
southeastward. A Tornado Watch is currently in effect for Montague
and Cooke counties until 9PM this evening. The other main area of
concern is across our Central Texas counties where a cluster of
thunderstorms has developed further south along the dryline in an
area of less convective inhibition. Effective bulk shear ~45-55
kts and MLCAPE ~1500-2000 J/kg will promote a large hail and
damaging wind threat with any of these thunderstorms. A Severe
Thunderstorm Watch remains in effect for locations west of the
I-35 corridor until midnight tonight. Observational analysis and
the 00Z FWD sounding show a large capping inversion over the
Metroplex and surrounding areas, which will likely cause storms to
struggle between the two ongoing clusters. However, if a storm
does get going in this "between" area, the environment is
supportive of large hail. Deep moisture and large warm cloud
depths will also support efficient rain rates this evening into
tonight, so we will need to monitor for a localized heavy
rainfall/flash flooding threat especially in the vicinity of
training thunderstorms.

All thunderstorms should exit the area to the east just after
midnight. Low-level cloud cover is expected to blanket the area
later tonight into Friday morning, possibly into early Friday
afternoon for portions of Central Texas, before lifting/clearing.
It'll be a warm/humid night tonight with overnight lows in the mid
to upper 60s expected, nearing 70 degrees across the Metroplex and
portions of the Brazos Valley. Persistent southerly low-level flow
will keep surface dewpoints in the mid to upper 60s across our
area into Friday afternoon. By midday, surface winds are expected
to take on a more southwesterly shift allowing for temperatures to
rise rapidly into the upper 80s to mid 90s Friday afternoon. The
dryline is expected to mix eastward once again Friday afternoon,
perhaps pushing into our western counties. Destabilization
tomorrow afternoon and a passing weak, low-amplitude shortwave
across North Texas late Friday should allow for isolated to
scattered thunderstorms to develop along the dryline by late
Friday afternoon into Friday evening. Although our area will be
displaced from the upper-level jet and deep-layer shear will be
less favorable, high MLCAPE >3000 J/kg, steep mid-level lapse
rates ~7.5-8.0 C/km, and effective bulk shear around 30 knots will
be supportive of cluster of storms capable of producing large
hail and damaging wind gusts late Friday afternoon into Friday
evening. Storm coverage is still uncertain, although the best
potential for isolated to scattered storms seems to be
along/south of the I-20 corridor.

Langfeld

&&

.LONG TERM... /Issued 305 PM CDT Thu May 4 2023/
/Saturday Onward/

Daily chances for thunderstorms will exist through the extended
forecast period, some of which will be strong or severe.

Broad western US troughing will exist to start off the upcoming
weekend with modest southwest flow aloft. Persistent low-level
southerly flow will provide a steady stream of Gulf moisture over
the Southern Plains, bounded by a dryline to the west. This
boundary will mix eastward and retreat westward each day
throughout the extended forecast period, offering a chance for
convective development every afternoon as the boundary layer
destabilizes with diurnal heating. To its east, strong or extreme
instability will materialize with surface dewpoints in the
mid/upper 60s or 70s, ambient temperatures climbing in the upper
80s and 90s, and very steep lapse rates aloft via the eastward
advection of an elevated mixed layer arriving from the higher
terrain of West Texas. In this particular environmental setup, the
main challenge is typically convective initiation due to the
broad and weak nature of ascent near the dryline with minimal
upper support present. However, the volatile buoyant sector
airmass should be sufficient to support at least isolated to
scattered thunderstorm development on nearly a daily basis, even
with only weak lift present.

Both Saturday and Sunday will have a potential for slightly more
organized convection due to a subtropical jet streak impinging on
Texas from the southwest. Strengthened but still modest flow will
result in deep-layer bulk shear magnitudes of at least 30-40 kts,
borderline yet sufficient for storms to acquire supercellular
characteristics. Convection may have a tendency to devolve into
more of a multicellular mode over time, but an environment
favorable for strong cold pooling combined with extraordinary
instability could become favorable for forward-propagating MCS
development. The shear/buoyancy parameter space will favor threats
for large hail with initial cells, transitioning to a damaging
wind threat if convection can grow upscale into one or more
complexes, but weak and disorganized low-level flow will largely
result in hodographs unfavorable for tornadoes. Of course, this
threat can never be ruled out with robust surface-based
convection, especially given the remarkable instability which may
be able to enhance updraft velocities while contributing to
vorticity generation via stretching. With uncertainty in both
placement and coverage of storm development, PoPs ranging from
20-40% remain appropriate, although those with outdoor
events/planned should be prepared to handle rounds of
afternoon/evening thunderstorms either day.

Another weather-related concern during the extended will be the
arrival of seasonable heat and humidity, with heat index values
climbing into the mid 90s just about every day from Saturday into
next week. Ambient highs will be in the upper 80s and 90s over
the weekend while dewpoints climb into the 60s and lower 70s.
Given this will be the first prolonged period of higher heat
indices this year, heat safety messaging will need to become a
bit more prominent.

Flow aloft will weaken further while becoming more zonal heading
into early next week. While a similar overall pattern will remain
in place with moist southerly low-level flow, instability may be
less than the weekend with slightly cooler surface temperatures
along with more modest mid-level lapse rates. There will still be
daily opportunities for convective activity, although not
necessarily all of which will be fueled by the dryline. We could
see a couple rounds of morning activity supported by warm
advection, while other guidance suggests the potential for a weak
cutoff low to develop over South or East Texas which would offer
additional rain chances through the midweek period. With weaker
shear and instability, the potential for any organized severe
convection during this time period presently appears low. Greater
rain chances as well as severe weather potential may return during
the second half of the week if recent guidance's depiction of
deeper western US troughing comes to fruition.

-Stalley

&&

.AVIATION... /NEW/
/00Z TAFs/

The main concern through the TAF period will be the potential for
isolated to scattered showers and thunderstorms this evening and
tomorrow afternoon/evening.

A cluster of thunderstorms across western North Texas may
gradually start to push into the northern parts of the Metroplex
and the D10 airspace later this evening. As such a couple hour
TEMPO group for TSRA was added to the DFW TAF for 02-04Z. We will
continue to monitor this cluster of thunderstorms as it pushes
east-southeastward through this evening. The more robust cells may
be capable of producing hail and frequent lightning. An
additional cluster of thunderstorms will approach ACT in the
03-05Z timeframe.

As thunderstorms push east of all terminals tonight, MVFR cigs are
expected to push into North and Central Texas impacting all
terminals through Friday morning. MVFR could linger at KACT
through early Friday afternoon. More isolated to scattered showers
and thunderstorms will be possible later Thursday
afternoon/evening, and the addition of VCTS will be considered in
future forecast packages.

Langfeld

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    69  94  69  92  70 /  30  20  20  20  20
Waco                68  90  67  89  68 /  40  20  20  20  20
Paris               66  87  69  88  69 /  60  10  10   5  20
Denton              65  94  65  92  66 /  40  20  20  20  20
McKinney            67  92  68  89  68 /  40  10  20  20  20
Dallas              69  94  69  92  70 /  30  20  20  20  20
Terrell             68  90  68  88  69 /  30  20  20  10  20
Corsicana           70  89  70  89  70 /  40  20  20  10  20
Temple              68  90  67  90  68 /  50  30  20  20  20
Mineral Wells       65  95  65  95  65 /  20  20  20  30  20

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, May 4, 7:11 PM CDT, 8 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
711 PM CDT Thu May 4 2023

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-052330-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
711 PM CDT Thu May 4 2023

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.
Isolated to scattered thunderstorms, some severe, will push east
through our area this evening and into tonight with the primary areas
of concern across western Central Texas and western North Texas near
the Red River Valley. Large hail and damaging wind gusts will be the
main hazards, with a lesser threat for a tornado or two.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Additional scattered thunderstorms are possible across most of the
area Friday through Wednesday, particularly during the afternoon and
evening hours each day. Some storms may become strong or severe
during this time period with threats for hail and damaging winds.

.SPOTTER INFORMATION STATEMENT...
Limited spotter activation may be requested along and west of I-
35 this afternoon and evening.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 7:09 PM CDTSevere Thunderstorm WarningFWDMontague66 min
May 4, 7:21 PM CDTTornado WarningFWDCooke, Montague39 min
May 4, 7:22 PM CDTSevere Thunderstorm Warning Considerable damage threatFWDComanche, Hamilton, Mills38 min
May 4, 7:41 PM CDTSevere Thunderstorm WarningFWDJack, Montague, Wise64 min
May 4, 7:44 PM CDTSevere Thunderstorm WarningFWDComanche, Erath, Hamilton46 min
May 4, 7:58 PM CDTSevere Thunderstorm Warning Considerable damage threatFWDComanche, Hamilton, Mills47 min
May 4, 8:00 PM CDTSevere Thunderstorm WarningFWDMills45 min
May 4, 8:04 PM CDTSevere Thunderstorm WarningFWDCooke, Montague56 min
May 4, 8:43 PM CDTSevere Thunderstorm WarningFWDBosque, Coryell, Hamilton, McLennan47 min
May 4, 8:43 PM CDTSevere Thunderstorm WarningFWDCooke, Denton, Montague, Wise62 min
May 4, 8:44 PM CDTSevere Thunderstorm WarningFWDCoryell, Hamilton, Lampasas, Mills46 min
May 4, 8:46 PM CDTSevere Thunderstorm WarningFWDCooke, Grayson44 min
May 4, 9:13 PM CDTSevere Thunderstorm WarningFWDFannin, Grayson47 min
May 4, 9:23 PM CDTSevere Thunderstorm WarningFWDCoryell, Hamilton, Lampasas52 min
May 4, 9:25 PM CDTSevere Thunderstorm WarningFWDBosque, Coryell, McLennan65 min
May 4, 9:33 PM CDTSevere Thunderstorm Warning Considerable damage threatFWDDenton57 min
May 4, 9:50 PM CDTAreal Flood AdvisoryFWDGrayson100 min
May 4, 9:50 PM CDTSevere Thunderstorm WarningFWDFannin, Lamar55 min
May 4, 10:10 PM CDTSevere Thunderstorm WarningFWDCoryell35 min
May 4, 10:12 PM CDTSevere Thunderstorm WarningFWDFalls, McLennan34 min
May 4, 10:17 PM CDTSevere Thunderstorm WarningFWDFreestone, Henderson, Navarro58 min
May 4, 10:40 PM CDTSevere Thunderstorm WarningFWDFannin, Lamar28 min
May 4, 10:56 PM CDTAreal Flood AdvisoryFWDMcLennan3 hr
May 4, 11:01 PM CDTSevere Thunderstorm WarningFWDAnderson, Freestone, Henderson59 min
May 5, 12:15 AM CDTSpecial Weather StatementFWDLeon45 min
May 5, 4:09 PM CDTSevere Thunderstorm WarningFWDWise66 min
May 5, 4:31 PM CDTSevere Thunderstorm WarningFWDCooke44 min
May 5, 4:51 PM CDTSevere Thunderstorm WarningFWDCooke, Montague54 min
May 5, 5:07 PM CDTSevere Thunderstorm WarningFWDComanche53 min
May 5, 5:24 PM CDTSevere Thunderstorm WarningFWDComanche, Mills66 min
May 5, 5:41 PM CDTSevere Thunderstorm Warning Considerable damage threatFWDCooke34 min
May 5, 5:58 PM CDTSevere Thunderstorm WarningFWDComanche, Erath77 min
May 5, 6:03 PM CDTSevere Thunderstorm WarningFWDHamilton72 min
May 5, 6:42 PM CDTAreal Flood AdvisoryFWDHamilton, Mills3 hr

Nearby

Tornado Warnings in Texas, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.